Wyoming, 2013

Hail in Wyoming, August 11, 2013

August 11, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over northwestern Weston County and produced quarter size hail in the Upton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northwestern Weston County and produced quarter size hail in the Upton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 4:15 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 11, 4:15 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT SUN AUG 11 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 319 PM MDT SUN AUG 11 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WESTERN PORTIONS OF
THE CWA...ESPECIALLY OVER THE BLACK HILLS AND HIGHER TERRAIN OF
NORTHEASTERN WY. INSTABILITY WILL BE HIGHEST FROM THE BLACK HILLS
AREA ACROSS FAR SOUTHERN SD...WITH CAPE VALUES PROGGED FROM 1000
TO 2000 J/KG LATE THIS AFTERNOON. SHEAR APPEARS TO BE RELATIVELY
WEAK...BUT A FEW STRONGER STORMS CERTAINLY LOOK POSSIBLE IN THIS
ENVIRONMENT. A SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE FROM
NORTHEASTERN WY THROUGH THE BLACK HILLS AND ACROSS SOUTHWESTERN SD
THROUGH THIS EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS FROM ANY SEVERE STORMS.

MONDAY WILL SEE SIMILAR CONDITIONS...WITH THE BEST CHANCES FOR
STORMS OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA DURING THE
AFTERNOON AND EVENING. THERE IS STILL A THREAT FOR ISOLATED STRONG
TO SEVERE STORMS ACROSS MUCH OF THE AREA AS MOISTURE AND
INSTABILITY REMAIN...THOUGH POSSIBLY NOT AS UNSTABLE AS TODAY IN
MOST AREAS.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 319 PM MDT SUN AUG 11 2013

MEAN WESTERN NOAM RIDING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM
NEGATIVE HEIGHT ANOMALIES LINGERING IN EASTERN NOAM. ALTHOUGH A
BRIEF REMOVAL OF THE PERSISTENT EASTERN NOAM UPPER TROUGH WILL
SUPPORT A BRIEF PERIOD OF LOCAL PROGRESSIVE FLOW. NE PAC MEAN
TROUGHING WILL CONTINUE TO SUPPORT SUBTLE IMPULSES IN THE
FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END OF
NEXT WEEKEND. BEFOREHAND...A LINGERING STALL BAROCLINIC ZONE WILL
PROVIDE A PATHWAY FOR PERTURBED WNW FLOW THROUGH MID WEEK. MEAN
ENSEMBLES AS WELL AS THE ECMWF ARE SUPPORTING A REMOVAL OF THE
HIGH LATITUDE BLOCKING RIDGE WITH MORE PROGRESSIVE TENDENCIES TO
THE FLOW OVER WESTERN CANADA TOWARD THE END OF THE WEEK.
HOWEVER...ECMWF AND GFS DETERMINISTIC RUNS CONTINUE TO SUPPORT
ANOTHER ROUND OF STAUNCH WESTERN NOAM RIDGING MUCH MORE PRONOUNCED
THAN THE CURRENT WESTERN NOAM RIDGE...WITH NEGATIVE HEIGHT
TENDENCIES OVER SE CANADA ONCE AGAIN EARLY NEXT WEEK. IF
SUFFICIENT LL MOISTURE REMAINS /HINTED AT IN ECMWF PROGS/...AN
ACTIVE PATTERN COULD CERTAINLY RETURN TO THE REGION...ESP IF
DOWNSTREAM BLOCKING DEVELOPS ONCE AGAIN AND THE WESTERN CONUS
RIDGE ENDS UP FLATTER. THIS WILL HINGE ON THE DEGREE OF EASTERN
PAC TROUGHING.

RETAINED LOW PRECIP CHANCES THROUGH THUR...CONTINUED WITH A DRY
FRIDAY AND SAT GIVEN FLOW RE-ADJUSTMENT AND UPPER RIDGING/WARMING.
DID ADD A LOW CHANCE FOR SHRA/TS SUN WITH AN EXPECTED TROUGH. TEMPS
WILL REMAIN AROUND SEASONAL NORMS THROUGH MID WEEK WITH A WARMING
TREND INTO NEXT WEEKEND AS THE UPPER RIDGE SHIFTS EAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 514 PM MDT SUN AUG 11 2013

ISOLATED/SCATTERED TSRA WILL BRING LOCAL IFR CIGS/VSBYS TO THE
AREA TONIGHT...BUT ESPECIALLY THIS EVENING. LOCAL BR/FG MAY
DEVELOP TONIGHT. CONDITIONS WILL IMPROVE MONDAY MORNING...BUT
TSRA WITH LOCAL IFR CIGS/VSBYS WILL REDEVELOP LATER MONDAY
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Aug 11, 5:50 AM MST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT SUN AUG 11 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
650 AM MDT (750 AM CDT) SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING
AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...AND ACROSS MUCH OF THE
FORECAST AREA TONIGHT...AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES
THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING...THE BLACK HILLS
AREA...AND SOUTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND
GUSTS CAN BE EXPECTED WITH ANY SEVERE STORMS. STRONGER STORMS COULD
ALSO PRODUCE HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 11, 3:40 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 E CHEYENNE CROSSING   44.30N 103.82W
08/11/2013  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 11, 3:48 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 NE DOWNTOWN CUSTER    43.82N 103.53W
08/11/2013  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 11, 4:13 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 S PRINGLE             43.55N 103.59W
08/11/2013  E1.75 INCH       CUSTER             SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 11, 4:54 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 W DOWNTOWN HOT SPRING 43.44N 103.56W
08/11/2013  M2.00 INCH       FALL RIVER         SD   PUBLIC

&&

JC
Local storm report, Aug 11, 5:00 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             11 N EDGEMONT           43.46N 103.82W
08/11/2013  M1.00 INCH       FALL RIVER         SD   PUBLIC

&&

JC
Local storm report, Aug 11, 5:23 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             3 NW UPTON              44.13N 104.67W
08/11/2013  E1.00 INCH       WESTON             WY   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
August 11, 5:23 PM MST
Where
Weston County, 3 mi NW of Upton
Measured
1 in hail
Reported by
Public
Coordinates
44.131, -104.673

Hail, Weston

When
August 11, 5:31 PM MST
Where
Weston County, 6.02 mi W of Upton
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -104.751

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470166, 470168.